Wyoming, 2024High Wind in Wyoming, December 28 to 30, 2024
December 28 to 30, 2024 · NWS CYS · 7 events in 7 counties and zones
A series of upper-level shortwave cause widespread and prolonged high winds across southeast Wyoming from December 28 through December 30.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of upper-level shortwave cause widespread and prolonged high winds across southeast Wyoming from December 28 through December 30.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 28, 4:13 AM MST, 35 minutes earlier. Its key messages:
- Mountain snowfall will continue through early Saturday morning followed by a brief lull. Heavy mountain snow returns late Saturday morning and continues through Sunday morning. Another round of Winter Storm Warnings have been issued.
- Winds will increase once again late this evening, with High Winds expected for the wind prone areas and possible for adjacent zones on Saturday.
- The final storm in this series will bring widespread strong winds Sunday night into Monday, with accumulating snow possible for portions of the US-20 corridor and the I-80 corridor west of Cheyenne.
Area forecast discussion, Dec 28, 4:13 AM MST, 35 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
413 AM MST Sat Dec 28 2024
.KEY MESSAGES...
- Mountain snowfall will continue through early Saturday morning
followed by a brief lull. Heavy mountain snow returns late
Saturday morning and continues through Sunday morning. Another
round of Winter Storm Warnings have been issued.
- Winds will increase once again late this evening, with High
Winds expected for the wind prone areas and possible for
adjacent zones on Saturday.
- The final storm in this series will bring widespread strong
winds Sunday night into Monday, with accumulating snow
possible for portions of the US-20 corridor and the I-80
corridor west of Cheyenne.
&&
.SHORT TERM /THROUGH SUNDAY/...
Issued at 345 PM MST Fri Dec 27 2024
For Tonight into Sunday morning, An upper level trough moves east
from the High Plains into the Northern Plains. The height
differences between Craig and Casper start to increase to 60+ meters
at the 850mb level and 50+ meters at the 700mb level. The random
forest Machine learning algorithm also increases the probabilities
for 60-70 mph gust from 40 to 80 percent at Arlington Saturday
morning leading to higher confidence in a high wind watch. To
further add to the higher confidence, The GFS 850-500mb omega field
indicates strong subsident flow between -15 to -20 to help aid in
the production of those stronger winds. Ended up issuing a High wind
warning for our wind prone areas and Carbon county to include Muddy
Gap and Rawlins area. There's still uncertainty on whether or not
Laramie valley and the areas adjacent to the Laramie Range will meet
the warning level wind gust criteria so those areas were left in a
high wind watch for the night shift to diagnose and still get lead
time.
As for the snow in the Sierra Madre and Snowy Ranges...
Looking at NAEFS ensemble table, the Integrated Water Vapor
Transport (IVT), showing values in the 95th percentile from 18z
Saturday to 18z Sunday. When compared to model guidance of 700mb RH,
NAEFS matches up fairly well with the surge of moisture coming from
the Pacific ocean and being caught by the Rocky Mountains. Our
pattern does switch from being to predominantly Western to a more
Northwestern flow. This change in pattern becomes more favorable for
the Snowy range to utilize more of that moisture in the ranges
upslope flow. This prompted a Winter Storm warning for both the
Sierra Madres and Snowy range. Snow accumulations near 20 inches is
possible during this 24 hour period.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 345 PM MST Fri Dec 27 2024
Active weather will last through Monday as the series of storm
systems moving in from the Pacific continues.
Picking up on Sunday, we will see a little bit of a lull in both the
strong winds and heavy mountain snowfall as the axis of a subtle
ridge migrates eastward over the Rockies. The strong moisture plume
associated with an atmospheric river pushing inland from the coast
will also get nudged to the north during the day Sunday as the ridge
amplifies slightly downstream of the next approaching trough racing
into the West Coast. Warm air advection under the ridge will push
700-mb temperatures to above 0C along the southeast portion of the
forecast area, supporting highs about 10-15F above average for
Sunday despite some cloud cover. A weak surface high moving over the
High Plains during the day should reduce the pressure gradient
across the Laramie range and bring a break in the winds at least
during the morning hours for the I-25 corridor and points east. The
Arlington/Elk Mountain area may not be so lucky though, with low
confidence in the timing of any breaks in the high wind potential on
Sunday.
By Sunday afternoon and evening, the influence of the approaching
trough will begin to be felt as height/pressure gradients increase
once again. Expect strong winds to return to the wind prone areas
first, and then spill into adjacent zones. At the same time,
moisture in the 500 to 700-mb layer will return, starting orographic
snowfall up once again Sunday evening. Winds overnight will at first
have a southwest character, which may put areas such as Rawlins,
Muddy Gap, and Converse county in play Sunday evening and overnight.
Diffluent flow aloft in advance of the shortwave trough will support
rapid lee cyclogenesis over central Wyoming Sunday night, which
helps to quickly deepen the cross-barrier MSLP gradient before
ejecting to the east Monday morning. Once the trough axis passes
through around 09z-12z Monday, the flow aloft will turn more WNW to
NW and spread widespread strong winds to much of southeast Wyoming,
while perhaps letting up somewhat in northern Carbon and Converse
counties. Heading into Monday morning, models are showing
impressively strong MSLP gradients and 700-mb height gradients. The
GFS forecast Craig to Bordeaux MSLP gradient and Grand Junction to
Cheyenne MSLP/low-level height gradients are all near climatological
maximums thanks to a pseudo sting jet step up during the
morning hours Monday. While the GFS is on the higher end of
guidance right now, other models still show a potent wind event
Sunday night into Monday. The NAEFS mean 700-mb winds over
Cheyenne are approaching 60 knots at 12z Monday, concurrent with
modest subsidence. Subsidence spreads eastward through the
early afternoon hours, which may put high winds in play into the
southern Nebraska panhandle too. On the upper end of model
guidance, 700-mb winds near 70-knots and a strong mountain wave
signal would indicate potential for 80+MPH gusts in the wind
prone areas, and 70+ MPH gusts into adjacent zones. For now, the
official forecast represents the mid-range of model forecasts
with gusts of 70 to 75 MPH in the wind prone areas and 60 to 70
MPH for adjacent zones.
While this will be a fast moving system, it will deliver some
moderate snowfall to the area. QPF is not very impressive at this
time, but the strong dynamics of this system certainly warrants a
close eye in the coming days. Additionally, strong winds will
increase the impact relative to similar snow amounts with a weaker
system. Strong northwest winds in the wake of the system will wrap
in moisture, but model guidance develops the storm too quickly to
see a clear TROWAL, limiting the lifting potential. Lift looks to be
driven by favorable jet dynamics, localized upslope flow, and modest
frontogenesis. Advisory level snow amounts will be possible in
Carbon/Albany county, and then along the US-20 corridor from Casper
to Chadron, with strong winds causing some blowing snow issues with
anything that falls. Confidence is still fairly low in QPF, so will
need to monitor over the coming days.
A few days of quiet weather are on track behind this storm system,
but temperatures will be considerably colder as we turn the calendar
to 2025. The synoptic weather pattern will resume the previous
programming of northwest flow aloft between a West Coast ridge and
east coast trough. The next shortwave is expected around Thursday of
next week, which may bring another round of gusty winds and mountain
snowfall.
&&
.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 408 AM MST Sat Dec 28 2024
A complicated forecast this morning with both high wind and
winter weather concerns for the Wyoming terminals. KCYS and
KLAR are VFR at this time, with gusty winds expected to develop
in the next 1-2 hours. KCYS expecting wind gusts between 35 and
40 kts, with VFR conditions prevailing. KLAR will see increased
chances for snow showers around 23Z, with winds gusting between
35 and 45kts. KRWL is gusty and MVFR due to low ceilings.
Expecting winds to pick up at KRWL within the next 1-2 hours,
with ceilings rising to around 5000ft. Snow showers move towards
the terminal at 18Z, with MVFR ceiling returning and winds
gusting to 45 to 50kts. Nebraska terminals remain fairly calm
today, but expecting to see winds increase in the next 2-4 hours
with peak gusts between 25 and 30kts. VFR conditions expected
through the period.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 8 PM MST this evening for WYZ104-109.
High Wind Warning until 5 AM MST Sunday for WYZ106-116-117.
High Wind Warning from 8 AM this morning to 8 PM MST this
evening for WYZ107-115-118.
High Wind Warning until 5 PM MST Monday for WYZ110.
Winter Storm Warning until 5 AM MST early this morning for
WYZ112.
Winter Storm Warning from 11 AM this morning to 11 AM MST
Sunday for WYZ112-114.
Winter Weather Advisory until 5 AM MST early this morning for
WYZ114.
NE...None.
&&
SHORT TERM...MM
LONG TERM...MN
AVIATION...AMHazardous weather outlook, Dec 28, 2:33 AM MST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
233 AM MST Sat Dec 28 2024
NEZ002-003-019>021-054-055-095-096-WYZ101>103-105-108-111-113-119-
290945-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Shirley Basin-Goshen County-
Southwest Carbon County-Upper North Platte River Basin-
East Laramie County-
233 AM MST Sat Dec 28 2024
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY
Breezy to windy conditions expected across the area.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY
More windy conditions possible Monday with the chance for
precipitation.
.Spotter information statement...
Spotter activation will not be needed.
WYZ104-106-107-109-110-115>118-290945-
Ferris/Seminoe/Shirley Mountains-
Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
233 AM MST Sat Dec 28 2024
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY
Widespread high winds are expected through the day today with
gusts up to 70 MPH. Please refer to the High Wind Warnings for
more details.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY
Strong winds continue for the wind prone areas on Sunday. More
high winds possible Sunday night into Monday.
.Spotter information statement...
Please report strong winds or wind damage to the NWS.
WYZ112-114-290945-
Sierra Madre Range-Snowy Range-
233 AM MST Sat Dec 28 2024
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY
A Winter Storm Warning is in effect Saturday morning through
Sunday morning. 12 to 24 inches of snowfall is expected. Please
refer to the Winter Storm Warning for more details.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY
Another round of mountain snow and strong winds is expected Sunday
night through Monday.
.Spotter information statement...
Please report snowfall totals to the NWS.
High Wind, South Laramie Range
- When
- December 28, 4:48 AM MST to 10:06 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Frequent gust of 60 to 65 MPH were recorded along Interstate 80 from WYDOT sensors. A maximum gust of 66 MPH from a WYDOT sensor at Wildcat Trail was recorded at 9:52 AM MST on 12/28.
High Wind, Ferris/Seminoe/Shirley Mountains
- When
- December 28, 4:50 AM MST to 5:00 AM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Mesonet site 4 miles west of Muddy Gap gusted 59 MPH at 4:50 AM on 12/28.
High Wind, North Snowy Range Foothills
- When
- December 28, 4:56 AM MST to December 30, 7:00 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Several bouts of high winds occured around the Arlington/Elk Mountain area between December 28 and December 30. The most notable round of high occured Saturday, December 28. Frequent gusts of 60 to 65 MPH were recorded along Interstate 80. The peak gust was 66 MPH at the Halleck Ridge WYDOT sensor at 8:12 AM MST on 12/28.
High Wind, Central Laramie Range and Southwest Platte County
- When
- December 28, 7:46 AM MST to 9:16 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Frequent gusts up to 60 MPH were recorded at the Bordeaux WYDOT sensor along Interstate 25. The maximum gust was 58 MPH and occurred at 7:46 AM and 9:16 AM MST on the 28th.
High Wind, Laramie Valley
- When
- December 28, 8:12 AM MST to 4:26 PM MST
- Where
- Laramie Valley forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Frequent gusts between 60 and 70 MPH were recorded along Interstate 80. A WYDOT sensor at Quesly Dome reported a maximum gust of 69 MPH at 10:12 AM MST on 12/28.
High Wind, Central Laramie County
- When
- December 28, 8:16 AM MST to 8:30 AM MST
- Where
- Central Laramie County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
A peak wind gust of 59 MPH was recorded at the Bear Creek WYDOT sensor along Interstate 25 at 8:16 AM MST on 12/28.
High Wind, South Laramie Range Foothills
- When
- December 28, 11:50 AM MST to 12:00 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
A UPR sensor (14 WSW Cheyenne) reported a peak wind gust of 68 MPH at 11:50 AM MST on 12/28.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Mississippi, December 28, 20241 death · 5 injured · $6.0 million · EF3 · 72 events
- Tornadoes and Hail in Texas, December 28, 20241 death · 16 injured · EF3 · 16 events
- Dense Fog in Iowa, December 28, 20243 deaths · 3 injured · 1 event
- Avalanche in Utah, December 28 to 31, 20242 deaths · 2 events
- Tornado and Damaging Winds in Alabama, December 28 to 29, 2024$3.1 million · EF1 · 24 events
- Tornadoes and Hail in Louisiana, December 28, 2024$1.2 million · EF1 · 22 events
- Tornadoes and Damaging Winds in Mississippi, December 28, 2024$100,000 · EF1 · 19 events
- Tornadoes and Damaging Winds in Louisiana, December 28, 2024$80,000 · EF1 · 11 events
- Tornadoes and Damaging Winds in Alabama, December 28 to 29, 20242 injured · EF1 · 38 events
- Hail in Arkansas, December 28, 2024$251,000 · 2.75 in hail · 2 events
- Flash Flooding and Hail in Texas, December 28, 2024$30,000 · 1 in hail · 6 events
- Damaging Wind in Tennessee, December 28, 2024$30,000 · 70 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1221948, 1221944, 1221946, 1221951, 1221947, 1221950, 1221949.